Alert archive / Washington / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 9, NWS Spokane, WA

June 19, 2009Lincoln County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jun 19, 2009, 8:35 PM PDT for Lincoln County, Washington. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2009, 8:35 PM PDT (03:35 UTC)
Expired
Jun 19, 2009, 9:15 PM PDT
In force
40 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

County Lincoln County, WA

The radar

The Spokane radar (KOTX), 33 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 3.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2009-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2009-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 200335
SVROTX
WAC043-200415-
/O.NEW.KOTX.SV.W.0009.090620T0335Z-090620T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
835 PM PDT FRI JUN 19 2009

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LINCOLN COUNTY IN EAST CENTRAL WASHINGTON...

* UNTIL 915 PM PDT

* AT 833 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR DAVENPORT...OR 33 MILES NORTHWEST OF
  CHENEY...AND MOVING EAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DAVENPORT AND REARDAN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4761 11785 4759 11834 4777 11838 4782 11809
      4779 11805 4783 11799 4784 11791
TIME...MOT...LOC 0335Z 261DEG 9KT 4769 11822

$$

JL
2 follow-up statements
000 
WWUS56 KOTX 200354
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
854 PM PDT FRI JUN 19 2009

WAC043-200415-
/O.CON.KOTX.SV.W.0009.000000T0000Z-090620T0415Z/
LINCOLN WA-
854 PM PDT FRI JUN 19 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM PDT
FOR EAST CENTRAL LINCOLN COUNTY...

AT 852 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR DAVENPORT...OR 29 MILES NORTHWEST
OF CHENEY...MOVING EAST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE REARDAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4761 11785 4759 11834 4777 11838 4782 11809
      4779 11805 4783 11799 4784 11791
TIME...MOT...LOC 0354Z 268DEG 9KT 4768 11814

$$

JL
000 
WWUS56 KOTX 200422
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
922 PM PDT FRI JUN 19 2009

WAC043-200432-
/O.EXP.KOTX.SV.W.0009.000000T0000Z-090620T0415Z/
LINCOLN WA-
922 PM PDT FRI JUN 19 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINCOLN COUNTY
HAS EXPIRED...

LAT...LON 4761 11785 4759 11834 4777 11838 4782 11809
      4779 11805 4783 11799 4784 11791
TIME...MOT...LOC 0354Z 268DEG 9KT 4768 11814

$$

JL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 4:20 PM PDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 19, 4:20 PM PDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
420 PM PDT FRI JUN 19 2009

.SYNOPSIS...
A DRYING ATMOSPHERE WILL BRING INCREASINGLY TRANQUIL WEATHER
ACROSS THE INLAND NORTHWEST THROUGH SATURDAY. HOWEVER...BY SUNDAY
A DEEP AREA OF UPPER LEVEL LOW PRESSURE WILL BRING ANOTHER SHOT OF
COLD AND WET WEATHER. BY THE MIDDLE OF NEXT WEEK...IMPROVING
CONDITIONS WILL HEARKEN A RETURN TO SUMMER LIKE WEATHER.

&&

.DISCUSSION...

TONIGHT AND SATURDAY...A RATHER DIFFUSE COLD FRONT IS CONTINUING
TO WORK THROUGH THE FORECAST AREA AT THIS TIME. IN ASSOCIATION
WITH THE SURFACE BOUNDARY...SEVERAL MID AND UPPER LEVEL IMPULSES
ARE WORKING TO HARNESS INCIPIENT INSTABILITY FROM THE MODEST
CLEARING/WARMING THAT HAS OCCURRED OVER THE HEART OF THE FORECAST
AREA THIS AFTERNOON. THE FIRST OF THESE IS AN UPPER JET STREAK
BASICALLY CENTERED DIRECTLY OVER LEWISTON AT THIS TIME. THIS
FEATURE HAS BEEN SLOWLY SAGGING SOUTHEASTWARD ALL DAY...AND
CONTINUES TO DO SO AT THE MOMENT. IN RESPONSE TO THIS
MOVEMENT...GENERAL SYNOPTIC ASCENT ASSOCIATED WITH THE LEFT EXIT
REGION OF THIS FEATURE HAS GRADUALLY TRANSLATED OUT OF THE
FORECAST AREA TO THE NORTHEAST. HOWEVER...SUBSIDENCE EAST OF THE
CASCADES DUE TO DOWNSLOPE FLOW BEHIND THE COLD FRONT THAT IS
EMERGING EAST OF THE MOUNTAINS HAS GRADUALLY WORKED TO SCATTER OUT
THE SKIES ALONG THE EAST SLOPES AND LOWER COLUMBIA BASIN. CLEARING
SKIES AND INCREASED INSOLATION COUPLED WITH COOLING MID-LEVEL
TEMPERATURES SHOULD CONTINUE TO LEAD TO DESTABILIZATION OVER THE
COLUMBIA BASIN THIS AFTERNOON AND EVENING...WITH THE CLEARING
TREND PUSHING EAST TOWARD LEWISTON AND THE BLUES BEFORE THE SUN
GOES DOWN. AS A RESULT...AND BECAUSE OF A WEAK CIRCULATION
CURRENTLY NEAR THE TRI-CITIES...WITH ANOTHER POISED NEAR THE
DALLES...INSTABILITY COUPLED WITH ADDITIONAL LARGER SCALE LIFT
SHOULD ALLOW FOR THE DEVELOPMENT OF A FEW THUNDERSTORMS ACROSS THE
SOUTHEASTERN CWA THROUGH THE EVENING. HOWEVER...THINGS LOOK TO
STABILIZE QUICKLY WITH SUNSET...SO ALL CONVECTIVE ACTIVITY SHOULD
WANE SHORTLY AFTER SUNSET.

LARGE SCALE DRY AIR GENERALLY ENCOMPASSES ALL LAYERS ABOVE 700 MB
BEHIND THE SURFACE COLD FRONT...BUT MOISTURE LINGERING BELOW 700
MB CONTINUES TO PLAGUE THE FORECAST AREA OVERNIGHT. SOUTHWESTERLY
UPSLOPE FLOW AND ABUNDANT BOUNDARY LAYER MOISTURE LOOK TO SET THE
STAGE FOR AT LEAST SOME UPSLOPE STRATUS DEVELOPMENT ON THE WEST
PLAINS NEAR SPOKANE AND THE PALOUSE. THIS SCENARIO HAS MORE
SUPPORT FROM THE NAM THAN THE GFS...HOWEVER WITH LARGE SCALE
CLEARING AND LINGERING LOW LEVEL MOISTURE WITH A DECENT
RADIATIONAL COOLING NIGHT...THE SCENARIO SEEMS PLAUSIBLE. AS A
RESULT...SOME UPSLOPE STRATUS IS POSSIBLE TOWARD MORNING...BUT THE
LOW LEVEL MOMENTUM IN THE MODELS IS LIKELY TOO HIGH TO SUPPORT FOG
DEVELOPMENT.

CONDITIONS LOOK TO CLEAR FAIRLY WELL ON SATURDAY...AND WITH LITTLE
LAYER MOISTURE...CONDITIONS SHOULD BE MUCH DRIER.
ADDITIONALLY...ANOTHER SYSTEM DROPPING NEAR THE WASHINGTON COAST
WILL BRING A SOUTHWESTERLY WARM SURGE THAT SHOULD DRIVE 850 MB
TEMPERATURES IN THE 12-14C RANGE...OR ABOUT 3C WARMER THAN TODAY.
DRY ADIABATIC LAPSE RATES BELOW 850 MB GENERALLY WILL MEAN HIGHS
IN THE 70S ACROSS THE FORECAST AREA...WHICH AT LEAST BRINGS US
BACK CLOSER TO NORMAL. /FRIES

SAT NT THROUGH MON...THE MOST IMPORTANT PERIOD OF THIS FCST CYCLE
WILL BE SUNDAY AS A VERY STRONG MID-LEVEL VORT MAX IS STILL ON
TRACK TO LIFT NE THROUGH ERN WA/N ID. THIS FEATURE...CURRENTLY
MOVING SWIFTLY E NEAR 150W/45N IS FCST TO BOTTOM OUT OVER OREGON
SUNDAY 12Z BEFORE MOVING NE INTO THE ID PANHANDLE AND WRN MT
SUNDAY AFTERNOON. BUT EVEN THOUGH THIS VORT MAX LIFTS QUICKLY
INTO SRN ALBERTA LATE SUNDAY NIGHT...THE SLOW-MOVING UPPER TROF
ALONG THE PAC NW COAST WILL ACT TO KEEP A VERY COOL...UNSTABLE AND
SHOWERY REGIME LOCKED IN PLACE WELL INTO MON. THE FOCUS WILL BE
ON PCPN CHANCES AND TEMPERATURES. WE HAVE NOT MADE BIG CHANGES TO
THE PREVIOUS FCST...BUT DID TREND COOLER ONCE AGAIN BY TRYING TO
NAIL DOWN THE EXACT PATCH OF HE VORT MAX A BIT BETTER. EVEN A
SMALL DEVIATION ON THE FCST TRACK OF THE VORT MAX WILL LEAD TO
BIG DIFFERENCES IN PCPN CHANCES. THE HIGHEST THREAT AS FAR AS PCPN
GOES WILL STRETCH FROM THE PALOUSE N AND E INTO SPOKANE AND THE ID
PANHANDLE. AND WITH 850MB TEMPS AROUND 4-5C...COMBINED WITH THE
PCPN...VERY COOL HI TEMPS ARE FCST (AS MUCH AS 15F BELOW NORMAL).
SCATTERED THUNDER STILL LOOKS LIKE A CERTAINTY ESPECIALLY OVER N
ID SUNDAY UNDER THE VORT MAX AND ON THE ERN EDGE OF AFTERNOON
HEATING OVER THE PALOUSE AND COLUMBIA BASIN AT THE NOSE OF THE
POST-FRONTAL DRY SLOT. BZ

MONDAY NIGHT TO FRIDAY...COOL/MOIST CONDITIONS TRANSITION TO
MILDER/DRIER WEATHER AS THE LONG-WAVE TROUGH RETROGRADES OFFSHORE
AND THE W TO SW FLOW INCREASES. MONDAY NIGHT...A SHORT-WAVE TROUGH
EXITS AND A SHORT-WAVE RIDGE STARTS TO MOVE IN. ALL MODELS INDICATE
MOISTURE WRAPPED ACROSS THE NRN ZONES. THE WSW FLOW TURNS W TO WNW
BY MORNING. THESE INGREDIENTS WILL KEEP MODERATE SHOWERS CHANCES
ACROSS NORTH AND EASTERN ZONES. LOW-GRADE CAPE/LIS WILL KEEP A
RISK FOR T-STORMS OVER THE EAST IN THE EVENING. THE SW CWA IS
FORECAST TO REMAIN DRY. TUESDAY...SUBSIDENCE AND DRIER AND MORE
STABLE AIR MOVE IN...SHRINKING PRECIPITATION CHANCES. WEDNESDAY TO
FRIDAY...THE GULF OF AK LOW ESTABLISHES ITSELF AND THE LONG-WAVE
TROUGH AXIS RETROGRADES OFFSHORE. THE REGION TRANSITIONS TO A SW
TO W FLOW. A COUPLE DISTURBANCES SLING AROUND THE AK LOW AND SLIP
ONSHORE WEDNESDAY AND THURSDAY. WITH THE JET CORE NORTH OF THE
REGION THE BRUNT OF THE LIFT REMAINS IN BC...YET THEY DONT MISS
THE AREA ENTIRELY. THIS WILL INCREASE PRECIPITATION CHANCES ACROSS
THE CASCADES TO OKANOGAN HIGHLANDS. SLIGHT CHANCES WILL BE FOUND
OVER THE NE WA AND ID MTN ZONES. DRIER CONDITIONS ARE FORECAST FOR
FRIDAY. TEMPERATURES RECOVER TO NORMAL AND SLIGHTLY ABOVE STARTING
WEDNESDAY AS 850 TEMPS RISE TO MID/UPPER TEENS. /JCOTE

&&

.AVIATION...
A SYSTEM PASSES EAST TONIGHT...WITH SCT -SHRA/ISOLD -TSRA OVER ERN
TAF SITES BEFORE 04-06Z AND VFR/LCL MVFR CIGS. KMWH-KEAT WILL BE VFR
AND DRY...WITH ISOLD -SHRA EXITING EAST. OVERNIGHT AND SATURDAY THE
REGION BRIEFLY MOVES BTWN SYSTEMS. DRIER AIR INVADES MID TO UPPER
LEVELS. YET LOW LEVEL MOISTURE EAST (WITH RECENT RAIN) AND SW FLOW
SHOULD BRING MVFR/LCL IFR STRATUS NEAR KGEG/KPUW BTWN 09-15Z AND
POSSIBLE PATCHY FOG IN MORE SHELTERED AREAS. OTHERWISE VFR
SATURDAY...WITH -SHRA RISK RETREATING TO MTNS. /JCOTE

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        51  71  51  58  48  68 /  20  10  10  70  60  30
COEUR DALENE  50  70  50  58  48  66 /  30  10  20  80  60  30
PULLMAN        47  68  47  60  43  66 /  30  10  10  80  60  30
LEWISTON       52  74  52  64  51  73 /  30  10  10  70  50  20
COLVILLE       46  74  48  62  47  71 /  30  20  20  80  60  50
SANDPOINT      48  69  47  60  47  63 /  40  20  20  80  70  50
KELLOGG        50  69  48  57  46  64 /  30  20  20  80  70  50
MOSES LAKE     51  76  52  70  50  74 /  10   0   0  50  20  10
WENATCHEE      54  75  55  71  53  76 /  10   0  10  40  20  10
OMAK           50  78  51  70  49  76 /  10   0  20  50  40  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jun 19, 6:59 AM PDT, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
659 AM PDT FRI JUN 19 2009

IDZ001>004-026-027-WAZ031>038-041>044-201400-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
659 AM PDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 19, 7:27 PM PDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
727 PM PDT FRI JUN 19 2009

WAZ035-036-200315-
LINCOLN WA-
727 PM PDT FRI JUN 19 2009

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL LINCOLN COUNTY IN EAST CENTRAL WASHINGTON

UNTIL 815 PM PDT

AT 726 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF WILBUR..MOVING EAST AT 10
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   CRESTON...

LAT...LON 4789 11826 4766 11814 4758 11861 4775 11870
      4784 11842 4784 11836 4786 11835
TIME...MOT...LOC 0227Z 250DEG 9KT 4769 11853

JL

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:27 PM PDTSpecial Weather StatementOTXLincoln48 min
Jun 19, 8:02 PM PDTAreal Flood AdvisoryOTXSpokane4 hr
Jun 19, 9:21 PM PDTSpecial Weather StatementOTXSpokane39 min
Jun 19, 10:14 PM PDTAreal Flood AdvisoryOTXLincoln, Spokane100 min

Nearby

Severe Thunderstorm Warnings in Washington, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.